Topic: Edema

My husband was diagnosed in December 2012 with CC.  He chose not to do any chemo because he saw what his dad went through with treatment for pancreatic cancer.  He chose quality over quantity and to this day I don't think he has regretted his choice.  My question is now he has edema.  We have hospice coming once a week because he was doing so well.  He initially lost 45 pounds from approx October to January.  He recently gained back about 13 pounds and I had a feeling it was going to end up being fluid.  In the past 24 to 48 hours his lower extremities have edema.  There appears to be no ascites yet.  Can anybody tell me their experience with edema?  I know this can mean we are nearing the end.  Do diuretics work on the edema?  Everything I have read says diuretics normally will not work with liver cancer.  Thanks for any advice.

Re: Edema

Hello Shellina,

I am so sorry for what you and your husband are going through.

I do not have any experience with edema, but it sounds like a call to your husband's doctor is in order since they may have some suggestions about what to do.

I am sure someone else who has more experience with edema will come along with a reply soon.

Take care,
-Randi-

Survivor of cholangiocarcinoma (2009), thyroid cancer (1999), and breast cancer (1994).

My comments, suggestions, and opinions are based only on my personal experience as a cancer survivor. Please consult a physician for professional guidance.

Re: Edema

Hi Shellina,

I understand why you say oedema happens near the end.  But the oedema can be due to  several different causes.  Diuretics would work for some and not for others.  I don't mean to be vague but like Randi says, I would see the doctor so they can determine the cause and if possible treat and rectify it.

Please let us know how your husband gets on.

Clare

In the stars now . . . .

Re: Edema

Shellina...I agree with Clare and Randi - a doctor should be notified.  In the meantime though it will help to raise your Dad's lower legs and cut back on the salt consumption.  Also, is your husband moving about at all? 
Hugs,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: Edema

The hospice doctor came by the house last night to look at my husbands edema.  He said the edema is caused by portal hypertension.  At this time it is only cosmetic and to elevate the legs when sitting and try to take some short walks.  He is hesitant to prescribe a diuretic right now.  He wants to wait to see if it goes down with his suggestions.  Doesn't really want to add another drug to the already compromised liver.

Thanks to everyone for your responses.  I don't know any of you and yet I feel like I have known you forever.  This forum is a great support system and God Bless you all.

Re: Edema

Hi,
You can get your GP prescribes Lasix 20-40 mg daily and /or Aldactone 25 mg daily for the edema depending on your husband condition. And get lab work order at the same time  like CMP OR BMP  and CBC  so you will know whether your husband will need electrolyte  supplement or prescription for potassium and information like anemia and the bilirubin level , liver enzymes level ,so you will at least have a better educational guess  about your husband's current condition.
God bless,

Please know that my personal opinion is not intended nor implied to be a substitute for professional medical advice. If  provided, information are for educational purposes.Consult doctor is a MUST for changing of treatment plans.